Acute liver failure following recreational use of psychotropic "head shop" compounds
Related Experiment Video
Updated: Jun 6, 2026

Inducing Acute Liver Injury in Rats via Carbon Tetrachloride (CCl4) Exposure Through an Orogastric Tube
Published on: April 28, 2020
1National SpR Academic Fellowship Programme, Mater University Hospital, Dublin 7, Ireland, UK. frohlics@yahoo.co.uk
Abstract:
The recreational use of the so-called "legal-highs" has been in both the medical and political arena over the last year as a result of the appearance of "head shops" in many towns in Ireland. These shops specialized in selling new psychotropic compounds that circumvented established drug legislation. Little is known about the potentially harmful effects of these substances but case reports suggest a plethora of harmful psychological and physical effects. Our case describes for the first time acute liver failure associated with the ingestion of two of these amphetamine type compounds.
Related Concept Videos
Hepatic Encephalopathy
Effect of Hepatic Disease on Pharmacokinetics: Drug Dosing and Hepatic Blood Flow
Effect of Hepatic Disease on Pharmacokinetics: Pathophysiologic Assessment and Liver Function Test
CNS Stimulants: Psychedelic Agents
Drug Toxicity: Dose-Dependent Reactions
Hallucinogens and Psychedelics
Marijuana, derived from the dried leaves and flowers of the hemp plant, contains delta-9-tetrahydrocannabinol (THC)...

